Doctors have been told to warn millions of patients about the serious side effects of antidepressants.
In a big win for the Daily Mail, the Royal College of Psychiatrists today admits for the first time that antidepressants can cause side effects for months.
And in a move that could significantly reduce the overuse of the pills, the influential body said the potential damage is so severe that all patients should be warned of the risks when they are first prescribed the medication.
For years, health officials have taken the trouble to withdraw from antidepressants, claiming that the side effects are mild & # 39; mild & # 39; and last no longer than a week or two. But in a new & # 39; position statement & # 39; published today, Royal College admits that some patients & # 39; serious & # 39; experience side effects that can last for weeks or even months.
In a large rotation it said that the risk should always be discussed with patients when they are prescribed the drugs – and NHS watchdog called on NICE to change its guidance to indicate this position.
Britons use more antidepressants than almost any other country in the Western world – which, experts say, is partly due to a lack of awareness about withdrawal problems.
In a big win for the Daily Mail, the Royal College of Psychiatrists today admits for the first time that antidepressants can cause side effects for months. File image
Campaigners hope that the new position – which is expected to be written in NICE guidance later this year – will reduce the huge over-formulation of the pills.
It is a big win for Mail, which has worked with campaigners for the past two years to highlight the plight of those who were still struggling to get medicine.
The Royal College has changed its position after hearing countless stories from patients who emphasize the devastating effects of withdrawal – the most affected being nausea, anxiety, insomnia and excitement.
Psychotherapist Dr. James Davies from the University of Roehampton, an outspoken critic of the excessive use of antidepressants, said last night: & # 39; This is a huge, dramatic change in the position of Royal College.
& # 39; It is a real step forward to try to put an end to the widespread damage that people have experienced trying to break free from these drugs.
& # 39; We have worked very hard to convince Royal College to change its position and it has been the Daily Mail that has given the research community a voice that has called for change. & # 39;
Britons use more antidepressants than almost any other country in the Western world – which, experts say, is partly due to a lack of awareness about withdrawal problems. File image
Psychiatrist Dr. Joanna Moncrieff from University College London added: “I am very happy with this change – it is really important for patients who have had problems getting rid of their medication to get doctors to acknowledge the problem and not to be fired alone.
& # 39; Hopefully it also makes people more careful about prescribing it. & # 39;
Professor Wendy Burn, president of the Royal College of Psychiatrists, said: & # 39; As psychiatrists, we are required to take into account the concerns of patients who have had more serious and long-term side effects with these drugs.
& # 39; Antidepressants can be very effective in the treatment of moderate to severe depression, especially in combination with talking therapies – and what we want is counseling that best supports its use. & # 39;
The 23-position position statement from Royal College said that if patients want to stop taking the pills, they must gradually lower the dose and the pills must be & # 39; phased out & # 39; to minimize side effects.
And they must be carefully monitored by doctors to ensure that side effects are picked up and dealt with quickly.
It also called for training for all doctors on & # 39; assessment of depression and its severity & # 39; – also for general practitioners, who prescribe the vast majority of antidepressants.
Antidepressants – including regular brands such as Prozac, Cipramil and Seroxat – appear to be an effective way to treat moderate to severe depression.
But experts are increasingly worried about their overuse, with recipes in the UK doubling in the last decade.
A ranking of antidepressant use published in 2017 brought the UK to the fourth of the 29 countries in the Organization for Economic Cooperation and Development, from the seventh in 2000.
According to the NHS, 7 million people in England took the drugs in 2016/17. And the time that people continue to use the pills has increased enormously in recent years, with one in four users using them on average 15 months compared to eight months 20 years ago.
The new position of the Royal College cites evidence revealed by the Mail in October, suggesting that 56 percent of people have withdrawal symptoms when they try to get rid of the drugs.
That study, published in the Journal of Addictive Behaviors, suggested that of the 7 million people who use antidepressants in England, 4 million are at risk of withdrawal symptoms if they try to make the pills disappear.
Approximately 1.8 million people are at risk for severe symptoms and 1.7 million – 25 percent of patients taking the medication – would experience withdrawal symptoms for at least three months.
The Royal College of Psychiatrists (London's headquarters in the photo) have changed position after hearing countless patient stories that emphasize the devastating effects of withdrawal – with the worst blow experiencing nausea, anxiety, insomnia and excitement.
The Royal College statement added: "The potential for and the existence of more serious and long-lasting symptoms reported by patients requires more recognition, including in NICE clinical guidelines and patient information.
& # 39; Recent evidence by prescribing clinicians in discussions with patients before taking antidepressants should also be taken into account.
& # 39; Discontinuation of antidepressants should include tapered or slowly reduced doses to reduce the risk of painful symptoms, which may occur over several months, and with a degree of reduction acceptable to the patient. & # 39;
Sir Oliver Letwin MP, Chairman of the Parliamentary Group of All Parties for Prescribed Drug Addiction, said: & We are pleased that the College is now asking for NICE guidelines to be updated to show that anti-depressive withdrawal can be serious and long-term are for many patients. & # 39;
A spokesperson for NICE said last night: “We are currently updating our guideline on the diagnosis and management of depression in adults.
& # 39; A consultation on this document must begin later this year. We hope that the definitive guideline will offer people with depression the best treatments and joint decisions about their care that reflect their preferences and values. & # 39;
& # 39; I was always dizzy, nauseous and anxious & # 39 ;: Mother reveals how pills caused side effects within two weeks
Simone Cohn felt overwhelmed by anxiety and developed nausea after taking antidepressants after the birth of her second son
Within two weeks of taking antidepressants, Simone Cohn felt overwhelmed by anxiety, and developed a dry mouth and nausea (Jo Waters writes). She blamed a worsening depression that she experienced after the birth of her second son.
& # 39; Now I realize these were the side effects of the pills I took & # 39 ;, 39-year-old Simone, left, a divorced health and well-being coach living in St Albans, Hertforshire, with her two children 12 and 11 years old. "I wasn't keen on taking antidepressants in the first place," she adds. & # 39; I would have preferred counseling, but my doctor wrote me a prescription for citalopram. & # 39; Like an increase in her anxiety levels, Simone also felt detached from her family.
Far from passing quickly, these side effects lasted for months. & # 39; After a year I told my doctor that I wanted to get rid of antidepressants & # 39 ;, Simone says.
& # 39; She told me that she & # 39; were not addictive & & that I had to cut my dose in half for a week and then stop. & # 39;
This was not easy. & # 39; For months I had dizzy spells, I felt even more anxious, and I experienced brain cracking – such as electric shocks – several times a day. & # 39;
She underwent the same test when she was persuaded to try two different antidepressants in the coming years.
Now Simone is no longer in pain and her mood is stable. & # 39; I would never take antidepressants again & # 39 ;, she says.
. (TagsToTranslate) Dailymail (t) news